Virginia, 2001

Damaging Wind in Virginia, October 25, 2001

October 25, 2001 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during the early morning of the 25th downed trees in Raven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the early morning of the 25th downed trees in Raven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 24, 7:50 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Oct 24, 7:50 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
850 PM EDT WED OCT 24 2001

WATER VAPOR SHOWS THE STRONG SHORT WAVE LIFTING NEWD INTO THE OH
VLY. THE STRONG COLD FNT WILL PROB SLOW DOWN A BIT AS IT REACHES THE
MTNS...BUT STILL PASS THRU ALL BUT THE PIEDMONT BY DAYBREAK. MAIN
CONCERN WITH THE UPDATE IS HOW FAR EAST THE SQUALL LINE WILL GO.
MSAS SHOWS THE AIRMASS AHEAD OF THE LINE IS STILL MODERATELY
UNSTABLE WITH LIS -4. 00Z H85 PLOT SHOWS PLENTY OF LL MOISTURE
FEEDING INTO THE STRONG LL CONVERGENCE AHEAD OF THE FNT. LOOKS LIKE
THE LINE WILL MAKE IT AT LEAST INTO WRN SECTIONS OF MY CWA...AND
PROB TO THE BLUE RIDGE B4 DSIPTG. PLAN ON UPPING POPS FROM THE
FOOTHILLS WWD. WILL HAVE AT LEAST LIKELY IN THE WEST. 18Z ETA 850
WINDS OF 55 KTS ARE PROB OVERDONE- 00Z PLOT SHOWS 40 KTS AT BNA.
STILL SHOULD SEE SOME STRONG GUSTS WITH THE SQUALL LINE LATE TONITE.
WILL ADD INTO ZONES IN THE WEST. PREVIOUS SHIFTS THINKING ABOUT NO
NEED FOR A WIND ADVISORY STILL LOOKS GOOD. OTHER THAN STRONG GUSTS
WITH THE FNT/SQUALL LINE...DON/T THINK WE/LL APPROACH WIND ADVISORY
LEVELS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Oct 24, 9:35 PM EST, 3 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT WED OCT 24 2001

...WIND DAMAGE FOR THUNDERSTORMS IS POSSIBLE TOWARD EARLY MORNING...

POWERFUL THUNDERSTORMS WITH DAMAGING WINDS WERE PUSHING ACROSS THE
TENNESSEE RIVER VALLEY THIS EVENING. THESE STORMS WERE MOVING EAST
ABOUT 40 MPH AND WILL MOVE INTO THE MOUNTAIN COUNTIES OF WEST
VIRGINIA...VIRGINIA...AND NORTH CAROLINA AROUND 2:00 AM  THESE
STORMS SHOULD BEGIN TO DIMINISH...HOWEVER...THEY COULD STILL PRODUCE
WIND DAMAGE ACROSS THE COUNTIES OF
SMYTH...TAZEWELL...MERCER...SUMMERS...GREENBRIER.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION AS THESE STORMS GET CLOSER. BE
PREPARED FOR TOPPLED TREES...DOWNED POWER LINES AND POSSIBLE POWER
OUTAGES.

STONEFIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
October 25, 12:45 AM EST
Where
Tazewell County, Raven
Reported by
DEPT OF HIGHWAYS
Coordinates
37.083, -81.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5271213.